Alert archive / Illinois / Flash Flood Warnings in 2007

Flash Flood Warning 38, NWS Chicago, IL

July 17, 2007Ogle County, Illinois

NWS Chicago, IL issued this flash flood warning at Jul 17, 2007, 12:04 AM CDT for Ogle County, Illinois. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2007, 12:04 AM CDT (05:04 UTC)
Expired
Jul 17, 2007, 6:00 AM CDT
In force
6 hr
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Ogle County, IL

The radar

The Chicago radar (KLOT), 113 km from the middle of the area, began a volume at 05:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2007-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2007-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
405 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 6:47 PM CDT, 5 hours 17 minutes earlier.

Area forecast discussion, Jul 16, 6:47 PM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
647 PM CDT MON JUL 16 2007

.DISCUSSION UPDATED...230PM
WEAKENING SHOWERS AND ISOLD TSTMS MOVING SE THROUGH FCST AREA THIS
AFTN.  WHILE FEW LINGERING SHOWERS OR TSTM ARE POSSIBLE THE
REST OF THE AFTERNOON CLOUDS HAVE TERMINATED SFC HEATING SO ANY
WIDESPREAD ACTIVITY IS UNLIKELY.

BROADER SCALE PATTERN SHAPING UP TO BE POTENTIALLY QUITE WET THROUGH
MIDWEEK. HIGH AMPLITUDE RIDGE OVER THE WESTERN STATES BUTTS UP
AGAINST HIGH AMPLITIDE TROUGH CENTERED OVER HNSBA.  SERIES OF SHORT
WAVES ARE PROGGED TO SLIDE SEWD FROM CNTRL CANADA INTO THE MIDWEST
DURING THE NEXT 2-4DAYS. A MODEST MOSITURE/THETA-E GRADIENT EXITS
ALONG THE TRACK OF THESE SYSTEMS WITH SFC DEW POINTS IN THE LOW 70S
ACROSS EASTERN IOWA AND NEAR 60 IN NE IL. MSTR HAS BEEN POOLING
ALONG THIS BOUNDARY DURING THE DAY. PERIODIC SPURTS OF THE LLJ
WILL ACCOMPANY THESE SYSTEMS ALSO PROVIDING A MECHANISM FOR A SERIES
OF CONVECTIVE CLUSTERS FORMING OVER THE NRN PLAINS AND MOVING TOWARD
FCST AREA.  IN OTHER WORDS...AN ALMOST CLASSIC PATTERN IS SHAPING UP
TO POTENTAILLY PERIODS OF HEAVY RAIN FOR NRN ILL NEXT FEW DAYS.

THAT BEING SAID...MODELS HANDLE CONVECTIVE CLUSTERS POORLY AND
INITIAL ROUND OF STORMS MAY ALTER WHERE BOUNDARIES SET UP AND
SUBSEQUENT RAIN OCCURS. FIRST AREA OF CONCERN IS CONVECTION
DEVELOPING OVER THE DAKS.  THIS IS FCST TO MOVE SEWD TOWARD NRN IL
AND NE IOWA LATER TONIGHT AND TUE MRNG. WHILE ONE CANNOT RULE OUT
THREAT OF SVR WX THE MAIN CONCERN IS R+.  GFS SUGGESTS AXIS OF HIGH
LOW LEVEL THETA-E WILL LINGER ACROSS NRN ILL AND EASTERN IOWA MOST
OF THE DAY WITH PERHAPS ANOTHER BATCH OF CONVECTION REDEVELOPING IN
THE AFTERNOON CONTINUING IN THE EVENING.  GIVEN THE POTENTIAL WE
WILL ISSUE A FLOOD WATCH..FFA...VALID FROM 6AM TUE MRNG TO MIDNIGHT
TUESDAY /06Z WED/. BEST THREAT FOR R+ IS ILL PORTION OF FCST AREA
BUT WILL INCLUDE NW INDIANA SINCE THE UNCERTAINTY IS SO GREAT. THERE
IS ADDITIONAL EVIDENCE THAT SUBSEQUENT IMPULSES WILL DO THIS ALL
OVER AGAIN LATER WED INTO EARLY THUSDAY. THE FFA MAY NEED TO BE
EXTENDED IN TIME AS THIS SITUATION BECOMES MORE CLEAR.

EVENTUALLY...FRIDAY...THE UPPER TROUGH SHARPENS AND DRAGS AN
ANTICYLONE INTO THE MIDWEST. A COUPLE OF PLEASANT DAYS WILL BE
FOLLOWED BY A SLOW WARMING TREND AFTER THE WEEKEND.

QUITE A DISCREPANCY AMONG MOS POP NUMBERS WITH GFS MUCH HIGHER
THROUGH 48HRS WITH POPS. WILL TEND TOWARD THIS BUT EXPECT PRECIP
THREAT TO BE CONFINED TO DISCRETE PERIODS...WHEN IS THE BIG ??  MOST
MAX TEMPS LOOK A BIT HIGH GIVEN THE EXPECTED CLOUDS AND PRECIP SO
HAVE TRIMMED THEM BACK ALSO.  KML

&&

.AVIATION DISCUSSION REGARDING 00Z TAFS...
647 PM CDT

INCOMING LAKE BREEZE FROM THE NE HAS FROZEN BFR REACHING PWK AND HAS
ALL BUT DISSIPATED. THUS WINDS IN RATHER DIFFUSE PRESS PATTERN
ACROSS TERMINALS E OF I-39 WILL BE VARIABLE AND LITE THRU MDNGT.
WITH LOW PRESSURE DIVING ACROSS DAKOTAS ON TUESDAY...GRADIENT
TIGHTENS A BIT AND TAKING ON S TO SW DIRECTION BUT STILL UNDER 10
KTS. MAIN FOCUS SHUD PROBLY RESIDE WITH THREAT OF TSTMS. SPC PAGE
INDICATING A GOOD CINH INHIBITION OVER TERMINALS. THIS HAS PROVEN
POSITIVE SINCE ADVANCING STORMS FROM ERN IA HAVE DISSIPATED INTO
SHOWERS IF NOT ALTOGETHER. LATEST BAND IN N CNTRL IL MAY REACH DPA
AND MDW BUT NOT APPARENT AT ORD ON NORTH. MCS DEVELOPMENT IN SRN MN
AND ERN IA APPEARS TO BE DIVING SE TO S ALONG THICKNESS LINES AND
MAY SLIP INTO WRN IL BUT THIS DOESNT APPEAR TO TAKE ON A TRAJECTORY
INTO TERMINALS OVERNIGHT. IF SO...AM EXPECTING WEAKENING TO SHOWERS
AFTER MIDNGT FOR A FEW HOURS. MAY BE BETTER DEVELOPMENT ON TUESDAY
BUT THAT WILL LIKELY BE IN THE AFTN. WITHOUT PCPN TO SATURATE LOWER
LAYERS...WILL KEEP CIGS VFR. VSBYS WILL ALSO REMAIN VFR OUTSIDE OF
ANY SHOWER ACTIVITY.

RLB

&&

.MARINE DISCUSSION...

140 PM CDT

A RIDGE OF HIGH PRESSURE EXTENDING FROM NORTHERN MINNESOTA...ACROSS
THE UPPER GREAT LAKES WILL REMAIN NEARLY STATIONARY THROUGH
WEDNESDAY.  MEANWHILE...A FRONTAL BOUNDARY FROM SOUTH
DAKOTA...SOUTHEASTWARD ACROSS THE SOUTHERN GREAT LAKES REGION WILL
BE THE FOCUS FOR PERIODIC THUNDERSTORMS AS WEAK WAVES OF LOW
PRESSURE TRACK ALONG THIS BOUNDARY. WINDS WILL REMAIN RATHER
LIGHT...GENERALLY AROUND 10 KNOTS...THROUGH WEDNESDAY.  WIND
DIRECTION IS A LITTLE MORE QUESTIONABLE...AND WILL LIKELY BE
DICTATED MORE BY PASSING THUNDERSTORM CLUSTERS THAN BY THE LARGER
SCALE PRESSURE PATTERN.

A MORE POTENT COLD FRONT WILL MOVE SOUTHWARD ACROSS LAKE MICHIGAN
WEDNESDAY NIGHT AS A HIGH PRESSURE CENTER BUILDS SOUTHWARD ACROSS
THE UPPER MISSISSIPPI VALLEY THURSDAY AND FRIDAY. THIS WILL INCREASE
WINDS FROM THE NORTHEAST AND NORTH AS COOLER AND DRIER AIR
OVERSPREADS THE LAKE.

MERZLOCK

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH 6AM TUE TO MIDN TUE /WED 06Z/.
IN...FLOOD WATCH 6AM TUE TO MIDN TUE /WED 06Z/..
LM...NONE.

&&
Hazardous weather outlook, Jul 16, 4:00 PM CDT, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
400 PM CDT MON JUL 16 2007

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
171000-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
400 PM CDT MON JUL 16 2007 /500 PM EDT MON JUL 16 2007/

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH
CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTH CENTRAL
AND NORTHWEST ILLINOIS. THE AREA OF THIS RISK IS GENERALLY WEST OF
THE FOX RIVER.  THE THREAT WILL BE FOR DAMAGING WIND AND LARGE HAIL.
SOME OF THE THUNDERSTORMS MAY PRODUCE VERY HEAVY RAINFALL THAT COULD
CAUSE SOME LOCAL FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FLOOD WATCH IS IN EFFECT FROM 6AM TUESDAY TO MIDNIGHT TUESDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE WHOLE
FORECAST AREA OF NORTH CENTRAL ILLINOIS...NORTHEAST ILLINOIS AND
NORTHWEST INDIANA TUESDAY AND TUESDAY NIGHT. THREAT WILL BE FOR
DAMAGING WIND AND LARGE HAIL. SOME OF THE THUNDERSTORMS MAY PRODUCE
VERY HEAVY RAINFALLTHAT COULD CAUSE SOME LOCAL FLOODING.

A CHANCE OF THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL PERSIST
WEDNESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-766-171000-
WINTHROP HARBOR TO WILMETTE HARBOR IL-
WILMETTE HARBOR TO NORTHERLY ISLAND IL-
NORTHERLY ISLAND TO CALUMET HARBOR IL-
CALUMET HARBOR IL TO GARY IN-GARY INDIANA TO BURNS HARBOR-
BURNS HARBOR TO MICHIGAN CITY-
LAKE MICHIGAN, WINTHROP HARBOR IL EASTWARD TO THE MID-
POINT OF THE LAKE AND SOUTHWARD TO MICHIGAN CITY MI BEYOND 5 NM
OFFSHORE-
400 PM CDT MON JUL 16 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY NIGHT.
SOME OF THE THUNDERSTORMS COULD BE SEVERE.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 12:04 AM CDTFlash Flood WarningLOTOgle30 hr

Nearby

Flash Flood Warnings in Illinois, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.